Toxic leukoencephalopathy due to transdermal fentanyl overdose

Pediatr Emerg Care. 2011 Sep;27(9):854-6. doi: 10.1097/PEC.0b013e31822c281f.

Abstract

Children with altered mental status who present to the emergency department have a broad differential diagnosis. We report a case of a 19-month-old girl who presented in coma and who was later found to have a fentanyl patch adhered to her back. She was found to have changes on brain magnetic resonance imaging consistent with a toxic spongiform leukoencephalopathy but had a good neurologic outcome. This case report illustrates the importance of a thorough physical examination in children in coma and a rarely reported magnetic resonance imaging finding that has been seen in opioid intoxication and is usually associated with severe morbidity and mortality.

Publication types

  • Case Reports

MeSH terms

  • Accidents, Home
  • Administration, Cutaneous
  • Apnea / chemically induced
  • Child, Preschool
  • Coma / chemically induced
  • Decerebrate State / chemically induced
  • Delayed Diagnosis
  • Emergencies
  • Female
  • Fentanyl / administration & dosage
  • Fentanyl / poisoning*
  • Humans
  • Hyperglycemia / chemically induced
  • Leukoencephalopathies / chemically induced*
  • Magnetic Resonance Imaging
  • Miosis / chemically induced
  • Poisoning / diagnosis
  • Reflex, Abnormal / drug effects
  • Unnecessary Procedures

Substances

  • Fentanyl